Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 15, 2001, 8:10 PM EDT for Lenawee County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2001, 8:10 PM EDT (00:10 UTC)
- Expired
- May 15, 2001, 9:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 160009 SVRDTX MIC091-160115- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 810 PM EDT TUE MAY 15 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENAWEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 915 PM EDT * AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MANITOU BEACH...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAYTON AT 825 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BGM DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:05 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 15, 4:05 PM EDT, 4 hours 5 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 405 PM EDT TUE MAY 15 2001 LONG BUT NARROW BAND OF CONVECTION FIRING NORTH OF SURFACE WARM ALONG 850 THETA E GRADIENT AND ALSO BEING HELPED BY ELONGATED 500MB VORT. SFC WARM FRONT SHOULD CONTINUE TO MOVE BACK SOUTHWEST INTO NORTHERN INDIANA THIS EVENING BEFORE SLOWLY LIFTING BACK NORTHEAST OVERNIGHT AND WEDNESDAY. THE CURRENT CONVECTION SHOULD DISSIPATE SOME DURING THE EVENING WHILE DRIFTING SOUTHWESTWARD ALONG WITH THE LOWER LEVEL SUPPORT....THEN MOVE SLOWLY BACK NORTHEAST ACROSS THE FORECAST AREA OVERNIGHT...SOMEWHAT SIMILAR TO LAST NIGHT. MODELS SHOW DECENT SHORTWAVE PASSING ACROSS THE AREA 12-18Z WEDNESDAY... THIS WILL INCREASE SHOWER AND THUNDERSTORM ACTIVITY. SURFACE BASE CAPES AND LIS ARE NIL OVERNIGHT AND WEDNESDAY MORNING... HOWEVER...850 LIS BECOME NEGATIVE BY MORNING ACROSS WESTERN COUNTIES AND SPREAD EAST DURING THE MORNING. THIS WILL LEAD TO SOME ELEVATED CONVECTION. DURING WED...A WEAK SURFACE LOW DEVELOPS OVER LAKE MICHIGAN ALONG COLD FRONT. THIS LOW WILL HELP LIFT WARM FRONT TO THE SAGINAW VALLEY VALLEY BY EVENING. SURFACE CAPES RISE IN THE 1000-2000 RANGE IN THE EVENING WHILE LIS GETTING TO ABOUT MINUS 5. THIS IS ENOUGH INSTABILITY TO KEEP CHC POPS FOR THUNDERSTORMS WITH WEAK FORCING AROUND. AFTER THAT...WEAK HIGH PRESSURE RIDGING WILL BRING TRANQUIL WEATHER FOR THURSDAY BEFORE NEXT COLD FRONT SWINGS THROUGH THURSDAY NIGHT AND EARLY FRIDAY WITH THE NEXT SHOT OF SHOWERS. PRECIPITAL WATER IN THE 1.25 TO 1.50 RANGE OVERNIGHT AND WEDNESDAY. COULD LEAD TO SOME LOCALLY HEAVY DOWNPOURS. MOST OF FORECAST AREA RECEIVED LIGHT AMOUNTS OF RAINFALL OVERNIGHT AS OPPOSED TO THE SEVERAL INCHES THAT FELL TO THE WEST OF THE FORECAST AREA. SO NO FLOOD WATCHES SHOULD BE NEEDED. .DTX...NONE. DRC
In the hours before
Special weather statement, May 15, 4:55 PM EDT, 3 hours 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-161200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 455 PM EDT TUE MAY 15 2001 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS EVENING...ALONG AND WEST OF A LINE FROM SAGINAW TO MONROE. THIS INCLUDES THE CITIES OF SAGINAW...FLINT...ANN ARBOR...MONROE...AND ADRIAN. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE AND PRODUCE HAIL TO THREE QUARTERS OF AN INCH IN DIAMETER. THEREFORE SPOTTER ACTIVATION WILL BE REQUIRED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVERNIGHT ALONG AND WEST OF U S 23...INCLUDING SAGINAW...FLINT...ANN ARBOR AND ADRIAN. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS MAY ALSO BECOME SEVERE. A WARM FRONT WILL REMAIN WEST OF SOUTHEAST MICHIGAN THIS EVENING AND TONIGHT. THIS WILL KEEP THE REGION IN RELATIVELY COOL STABLE AIR...LIMITING THE SEVERE THUNDERSTORM GUST POTENTIAL...HOWEVER SOME OF THESE STORMS COULD PRODUCE LARGE HAIL. TONIGHT...A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN WISCONSIN AND TRACK SOUTHEAST ACROSS MICHIGAN. SOME OF THESE THUNDERSTORMS MAY SLIDE INTO WESTERN AREAS OF SOUTHEAST MICHIGAN...ALONG AND WEST OF U S 23. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT FROM ALL OF THESE STORMS IS HAIL TO THREE QUARTERS OF AN INCH IN DIAMETER...AND LOCALLY HEAVY RAINFALL. IN AREAS WHERE THUNDERSTORMS OCCUR...RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE. THE EXPECTED TIME OF THE MAIN THREAT WILL BE FROM 5 PM TO 10 PM AND BETWEEN 2 AM AND 8 AM...WITH SOME STORMS LINGERING UNTIL JUST AFTER 8 AM. LOOK FOR THESE STORMS TO TRACK SOUTHEAST AT 40 MPH. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO CONTACT YOUR NATIONAL WEATHER SERVICE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL SMALL CASE) OKEEFE/GSS
Local storm report, May 15, 6:28 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
628 PM EDT TUE MAY 15 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 4 E MANCHESTER MI .75 INCH HAIL
05/15/01 WASHTENAW REPORTED BY THE PUBLIC
DJFNearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.